Wisconsin, 2015

Hail in Wisconsin, June 8, 2015

June 8, 2015 · NWS DLH · 1 event in 1 county or zone

A thunderstorm dropped penny-sized hail near Butternut, WI in Ashland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm dropped penny-sized hail near Butternut, WI in Ashland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 8, 2:10 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 8, 2:10 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT MON JUN 8 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY AFTERNOON)
ISSUED AT 309 PM CDT MON JUN 8 2015

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH THE
EVENING WITH ANOTHER ROUND OF STORMS...POSSIBLY SEVERE...TOMORROW
AFTERNOON ARE THE MAIN CONCERNS IN THE SHORT TERM.

BROAD UPPER RIDGE IN PLACE ACROSS THE MUCH OF THE CENTRAL CONUS
TODAY WITH A WARM AIR MASS MOVING IN FROM THE WEST ALONG WITH
INCREASING HUMIDITY. A WEAK UPPER S/W IS DROPPING IN FROM THE NORTH
ACROSS THE WRN GREAT LAKES THIS AFTERNOON AND PROVIDING ENOUGH LIFT
ALONG WITH WEAK INSTABILITY TO PRODUCE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS. MOST OF THE CONVECTIVE CELLS TODAY HAVE BEEN
VERY PULSE-LIKE BECOMING MATURE JUST IN TIME TO COLLAPSE ON
THEMSELVES. THERE IS SUFFICIENT CAPE AVAILABLE...AROUND 1000-1500
J/KG...BUT THE DEEP LAYER SHEAR IS JUST NOT FAVORABLE ENOUGH TO
SUPPORT STRONG DEVELOPMENT. THIS WILL NOT BE THE CASE TOMORROW
HOWEVER.

TONIGHT...CONDITIONS WILL STABILIZE ACROSS THE REGION AND A WEAK
INVERSION ALOFT WILL FORM AND ALLOW FOR THE POTENTIAL FOR PATCHY FOG
TONIGHT/TUE MORNING. AREAS THAT HAVE SEEN RAIN SHOWERS TODAY WILL BE
THE MOST FAVORABLE FOR FOG DEVELOPMENT.

A MUCH STRONGER PUSH OF WARM...MOIST...UNSTABLE AIR WILL ARRIVE
TOMORROW MORNING AHEAD OF A COLD FRONT EXPECTED TO MOVE OVER ACROSS
THE REGION. CAPE VALUES IN THE WARM SECTOR...OVER MUCH OF NRN
MN/WI...WILL RISE ABOVE 1500 J/KG. DEEP LAYER SHEAR WILL INCREASE TO
AROUND 40 KT. THESE CONDITIONS COMBINED WITH THE STRONG LIFT FROM
THE COLD FRONT WILL PRODUCE RAPID CONVECTION IN THE EARLY
AFTERNOON...AND SPREAD EWD THROUGH THE REGION ALONG AND AHEAD OF
THE FRONT THROUGH THE LATE AFTERNOON. A FEW OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND EVEN A
TORNADO OR TWO. LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING ARE
ALSO POTENTIAL HAZARDS.

TEMPERATURES TONIGHT WILL BE FAIRLY MILD...ONLY INTO THE 50S. A
STRONG PUSH OF WARM AIR TOMORROW WILL BUMP TEMPERATURES INTO THE
80S ACROSS MUCH OF THE REGION. ELEVATED DEW POINT VALUES WILL MAKE
IT FEEL MUCH WARMER.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 309 PM CDT MON JUN 8 2015

THE COLD FRONT WILL EXIT NW WI TUESDAY EVENING FOLLOWED BY HIGH
PRESSURE ACROSS THE AREA. SHOWERS AND THUNDERSTORMS WILL BE FOUND
OVER THE ARROWHEAD AND NW WI IN THE EVENING AND THEN END FROM W TO E
AS THE FRONT DEPARTS. LINGERED A SMALL POP ACROSS PRICE AND SE IRON
COUNTY WI OVERNIGHT IN CASE THE RAIN IS SLOW TO DEPART. THE HIGH
PRESSURE COVERS THE AREA ON WEDNESDAY. MODEL DIFFERENCES BEGIN
WEDNESDAY NIGHT WITH THE HANDLING OF THE SYSTEM MOVING THROUGH THE
CENTRAL PLAINS. HIGH PRESSURE OVER THE FORECAST AREA MAY KEEP THE
RAIN FROM ENCROACHING ON THE BRAINERD LAKES REGION. HAVE LOWERED THE
POPS IN THIS AREA WHICH IS IN LINE WITH A BLENDED APPROACH. THIS
SYSTEM WILL IMPACT THE SOUTHERN THIRD OF THE REGION THROUGH THURSDAY
NIGHT WITH SHOWERS AND STORMS. DUE TO THE MODEL DIFFERENCES AND THE
LACK OF A GOOD INSTABILITY SIGNAL...WILL ONLY KEEP THE MENTION OF
LIGHT RAIN WITH THE STORMS. ON FRIDAY...WHAT REMAINS OF THE
AFOREMENTIONED SYSTEM WILL AFFECT NW WI AND A PORTION OF PINE COUNTY
MN. OTHERWISE...HIGH PRESSURE IS BUILDING INTO THE REGION FROM THE
NW. A BLENDED APPROACH WAS USED FRIDAY NIGHT AS MODEL DIFFERENCES
CONTINUE. THE NEXT SYSTEM TAKES AIM AT THE AREA FOR SATURDAY AND
SUNDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1222 PM CDT MON JUN 8 2015

CU FIELD IS DEVELOPING AND WILL AFFECT ALL TERMINALS THROUGH 02Z.
VFR IS EXPECTED. SCT SHOWERS AND THUNDERSTORMS HAVE FORMED AND WILL
BE PRIMARILY OVER THE ARROWHEAD INTO NW WI. ONLY MENTION OF VCTS
IS AT HYR. VCSH AT DLH/HIB. KEPT INL/BRD RAIN FREE ATTM. A FEW
HOURS OF GUSTY WINDS IS POSSIBLE UNTIL 02Z BEFORE SUBSIDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  81  56  74 /  10  50  20  10
INL  55  79  53  74 /  30  50  10  10
BRD  58  86  58  77 /  10  30  10   0
HYR  54  83  56  77 /  20  30  40  10
ASX  54  82  55  74 /  20  40  50  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...BJT
LONG TERM...GSF
AVIATION...GSF
Hazardous weather outlook, Jun 8, 2:20 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
320 PM CDT MON JUN 8 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
320 PM CDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE NORTHLAND
LATE THIS AFTERNOON AND INTO THE EARLY EVENING. BRIEF DOWNPOURS
AND GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS. SMALL...PEA OR
DIME SIZE HAIL IS ALSO POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG THUNDERSTORMS ARE EXPECTED TUESDAY AS A COLD FRONT MOVES
THROUGH THE REGION. STORMS COULD BECOME SEVERE BY THE AFTERNOON
WITH LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY RAIN. A FEW
TORNADOES ARE POSSIBLE AS WELL. BE PREPARED FOR HAZARDOUS
CONDITIONS IF OUTDOOR ACTIVITIES ARE PLANNED TUESDAY.

THUNDERSTORMS RETURN TO THE FORECAST LATE THURSDAY...AND AGAIN
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-091030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
320 PM CDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STORMS WILL CONTINUE OVER WESTERN LAKE SUPERIOR LATE
THIS AFTERNOON AND INTO THE EARLY EVENING. THESE STORMS COULD
PRODUCE SMALL HAIL...BRIEF HEAVY DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE SUPERIOR TUESDAY
AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL
TO BECOME SEVERE.

THUNDERSTORMS RETURN TO THE FORECAST THURSDAY NIGHT INTO FRIDAY
AND AGAIN THIS WEEKEND.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 8, 1:45 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT MON JUN 8 2015

MNZ037-WIZ001-002-082015-
BAYFIELD-CARLTON/SOUTH ST. LOUIS-DOUGLAS-
245 PM CDT MON JUN 8 2015

...THUNDERSTORM APPROACHING NORTHEASTERN DOUGLASS AND WESTERN
BAYFIELD COUNTIES...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF ENDION...MOVING SOUTHEAST AT 25
MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...FREQUENT
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  AMNICON FALLS STATE PARK...                 MOUTH OF BRULE...
  WENTWORTH...          CLOVERLAND...         WAINO...
  OULU...               MAPLE...              BLUEBERRY...
  POPLAR...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4669 9199 4671 9192 4680 9202 4679 9210
      4690 9189 4681 9202 4670 9191 4670 9179
      4677 9159 4669 9141 4647 9175

MCLOVIN
Special weather statement, Jun 8, 1:52 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
252 PM CDT MON JUN 8 2015

WIZ003-082015-
ASHLAND-
252 PM CDT MON JUN 8 2015

...THUNDERSTORMS APPROACHING THE APOSTLE ISLANDS...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS NORTH OF DEVILS ISLAND...MOVING
SOUTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...FREQUENT DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  DEVILS ISLAND...      STOCKTON ISLAND...    OUTER ISLAND...
MICHIGAN ISLAND...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4686 9051 4691 9052 4691 9061 4702 9071
      4706 9070 4705 9074 4708 9075 4706 9063
      4701 9059 4708 9061 4708 9058 4700 9053
      4700 9058 4696 9063 4698 9052 4690 9051
      4691 9043 4689 9043

MCLOVIN
Special weather statement, Jun 8, 2:35 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
335 PM CDT MON JUN 8 2015

WIZ002-003-082100-
ASHLAND-BAYFIELD-
335 PM CDT MON JUN 8 2015

...STRONG THUNDERSTORM OVER NORTHERN BAYFIELD COUNTY...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF WASHBURN...MOVING SOUTHEAST AT
35 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  WASHBURN...           BARKSDALE...          ASHLAND...
  ODANAH...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4651 9090 4680 9107 4687 9093 4679 9082
      4675 9087 4669 9084 4665 9090 4660 9092
      4665 9077 4669 9076 4673 9082 4678 9079
      4675 9076 4674 9078 4661 9059 4660 9059

MCLOVIN
Special weather statement, Jun 8, 3:18 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
418 PM CDT MON JUN 8 2015

WIZ006-082145-
BURNETT-
418 PM CDT MON JUN 8 2015

...STRONG STORM IN BURNETT COUNTY...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SIREN...MOVING SOUTHEAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...BRIEF HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  RURAL BURNETT COUNTY AT 430 PM

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4583 9263 4593 9242 4572 9222 4572 9223
      4572 9244 4572 9252 4571 9252 4571 9254

DAP
Special weather statement, Jun 8, 3:27 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
427 PM CDT MON JUN 8 2015

WIZ003-004-009-082200-
ASHLAND-IRON-PRICE-
427 PM CDT MON JUN 8 2015

...STRONG STORMS OVER NORTHWESTERN WISCONSIN...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COPPER FALLS STATE PARK...MOVING SOUTHEAST
AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...BRIEF HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  MORSE AND IRON BELT BY 435 PM...
  GLIDDEN BY 450 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4625 9009 4597 9058 4642 9090 4658 9058

DAP
Special weather statement, Jun 8, 4:02 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
502 PM CDT MON JUN 8 2015

WIZ003-004-009-082230-
ASHLAND-IRON-PRICE-
502 PM CDT MON JUN 8 2015

...STRONG STORMS OVER NORTHERN WISCONSIN...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF GLIDDEN...MOVING SOUTHEAST AT 35
MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...BRIEF HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  PARK FALLS BY 520 PM...
  FIFIELD BY 525 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4612 9066 4625 9035 4598 8999 4597 9003
      4578 9003 4562 9040

DAP

The radar

The Duluth radar (KDLH), 163 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ashland

When
June 8, 4:07 PM CST
Where
Ashland County, 2.04 mi ESE of Butternut
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.010, -90.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580084.